Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 10, NWS Honolulu, HI

July 10, 2022Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 10, 2022, 3:28 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2022, 3:28 AM HST (13:28 UTC)
Expired
Jul 11, 2022, 3:00 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2022-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2022-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWHW70 PHFO 101328
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 AM HST Sun Jul 10 2022

...WIND ADVISORY FOR PORTIONS OF MAUI KAHOOLAWE AND THE BIG ISLAND...

.An uptick in winds today and tonight will bring low end wind
advisory criteria to portions of Maui County and the Big Island.

HIZ016-017-026-027-054-110230-
/O.NEW.PHFO.WI.Y.0010.220710T1328Z-220711T1600Z/
Kahoolawe-Maui Windward West-Kohala-Big Island Interior-
Big Island North-
328 AM HST Sun Jul 10 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 15 to 30 mph with gusts over 45 mph. The
  strongest winds will be over exposed ridges and through gaps.

* WHERE...Kahoolawe, the west Maui Mountains and the Big Island
  saddle and over the Kohala mountains. 

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make it difficult
  to steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
2 follow-up statements
534 
WWHW70 PHFO 110205
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
405 PM HST Sun Jul 10 2022

...WIND ADVISORY FOR PORTIONS OF MAUI KAHOOLAWE AND THE BIG
ISLAND...

.Locally windy conditions will continue across portions of Maui 
County and the Big Island tonight.

HIZ016-017-026-027-054-111515-
/O.CON.PHFO.WI.Y.0010.000000T0000Z-220711T1600Z/
Kahoolawe-Maui Windward West-Kohala-Big Island Interior-
Big Island North-
405 PM HST Sun Jul 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 15 to 30 mph with gusts over 45 mph. The 
  strongest winds will be over exposed ridges and through gaps.

* WHERE...Kahoolawe, the west Maui Mountains and the Big Island 
  saddle and over the Kohala mountains.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
287 
WWHW70 PHFO 111300
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
300 AM HST Mon Jul 11 2022

HIZ016-017-026-027-054-111400-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-220711T1600Z/
Kahoolawe-Maui Windward West-Kohala-Big Island Interior-
Big Island North-
300 AM HST Mon Jul 11 2022

...WIND ADVISORY IS CANCELLED...

Winds have decreased.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 9, 8:51 PM HST, 6 hours 37 minutes earlier.

Area forecast discussion, Jul 9, 8:51 PM HST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
851 PM HST Sat Jul 9 2022

.SYNOPSIS...
Breezy to locally strong trades will focus cloud and showers over
windward and mauka areas through Tuesday. The arrival of remnant
moisture from a decaying tropical system will favor an increase in
shower coverage Wednesday and Thursday.

&&

.DISCUSSION...
No changes to the forecast this evening, but will be monitoring
the wind speeds overnight to see if there are any areas that will
approach or exceed advisory levels Sunday.

Shower activity is expected to be on a downward trend starting
Sunday compared with recent days. A few additional bands of
moisture are expected to ride in on the trade wind flow overnight,
and could reach leeward areas from time to time. The CIMSS and
GOES 17 precipitable water show the drier airmass upstream of the
coastal waters this evening.

Mid to upper level ridging will be overhead over the next couple
of days, helping to maintain a stable airmass over the islands.
Combined with the drier airmass moving in, expect this relatively
drier period to last into midweek. This may further suppress the
inversion, which could cause an uptick in winds for the typical
windier locations in Maui County and on the Big Island on Sunday.
Some of the guidance suggests some areas may reach periods of
30 mph sustained winds, so will be monitoring for the need for a
wind advisory.

The remnants of former tropical cyclone Bonnie look to arrive near
the islands midweek. The GFS and its ensemble members, are wetter
than the ECMWF and its ensemble members. That being said, both
models and their ensembles generally focus the shower activity
over Maui County and the Big Island. With inversion heights
lifting some during this time, we could see some higher rainfall
totals. At this time not expecting any flooding issues.

In the East Pacific, Tropical Storm Darby has formed, and is
forecast to move to the west over the next 5 days, and enter the
Central Pacific basin at 140W sometime late Thursday. Any local
impacts from Darby would not be anticipated until next weekend,
and its much too early to discern any of those impact with any
certainty. See bulletins issues by the National Hurricane Center
in Miami for the latest on Darby.

&&

.AVIATION...
A high pressure system far north of the islands will continue to
produce breezy trade winds across the region. Passing showers will
continue to produce brief MVFR conditions over windward airfields,
elsewhere VFR conditions will prevail.

AIRMET Tango remains in effect for moderate low level turbulence
over and downwind of island mountain ranges. Tango will continue
at least though Sunday.

&&

.MARINE...
Large surface high pressure will remain anchored far north of the
islands the next several days. This will create a tight enough
pressure gradient back toward the state in continued support of
sustained fresh to locally strong trade winds. A Small Craft
Advisory (SCA) will remain in effect for the windier bays and
channels around Maui and Big Island for the foreseeable future. An
SCA is also in effect for the windward Maui and leeward Maui and
Oahu coastal waters through at least early Monday morning.

Several pulses of long period south swell are expected to arrive
through next week. These swells will generate near to above
normal summertime southern facing shore surf heights. Near term
background south swell will remain very small through Sunday. A
slightly higher, long period south swell will arrive Monday and
increase Tuesday and Wednesday's south surf. Long range guidance
has a gale low passing east of New Zealand early Tuesday that will
provide a nice source or fetch region for even higher southern
swell. This larger swell may produce advisory level surf along
southern exposures when it reaches the islands next weekend.
Trades will continue to push relatively small, short period wind
waves onto east facing shores well into next week. Small, medium
period east swell emanating from former Hurricane Bonnie may
arrive Monday and Tuesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Monday for Oahu Leeward
Waters-Kaiwi Channel-Maui County Windward Waters-Maui County
Leeward Waters.

&&

DISCUSSION...M Ballard
AVIATION...Bohlin
MARINE...Blood

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.